MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR

SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER PLUS® SAFETY NEEDLE; SET, ADMINISTRATION, INTRAVASCULAR
Catalog Number 21-2768-24
Medical Device Problem Code Protective Measures Problem (3015)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun, as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that the safety mechanism of a deltec® gripper plus® safety needle failed.The fault occurred when de-accessing the needle from the patient's port.The needle rapidly protruded past the protective covering.No needle stick occurred.No injury to patient or clinician was reported.
 
Additional Manufacturer Narrative
One device was returned for evaluation in used condition without its original packaging.Visual inspection found the safety mechanism had been activated and the needle was out of the base.It was observed that at the back of the arm, a white color was found on one of the sides.Functional testing involved use testing and found that the safety mechanism was able to be activated again without problem.A review of the testing and inspection documents was performed and deemed adequate and correct.A review of the manufacturing process was performed on a similar part and found no discrepancies.A sample of 32 devices underwent visual inspection and 5 devices underwent hinge activation testing, which found no discrepancies.A sample of 2 devices were destructively tested via excessive force and found a white color was presented at the damage, similar to the complaint device.Based on the evidence, a root cause was unable to be confirmed.The most likely root cause is attributed to failure outside of the manufacturing facility.

Brand Name
DELTEC® GRIPPER PLUS® SAFETY NEEDLE
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6570582
Report Number3012307300-2017-01033
Device Sequence Number1170930
Product Code FPA
UDI-Device Identifier10610586025648
UDI-Public10610586025648
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K021999
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number21-2768-24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2017
Supplement Date Received by Manufacturer10/09/2017
Initial Report FDA Received Date05/16/2017
Supplement Report FDA Received Date10/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1